Advertisement

Statistical Papers

, Volume 55, Issue 2, pp 497–511 | Cite as

A discrete version of the half-normal distribution and its generalization with applications

  • E. Gómez-DénizEmail author
  • F. J. Vázquez-Polo
  • V. García-García
Regular Article

Abstract

A new discrete distribution depending on two parameters \(\alpha >-1\) and \(\sigma >0\) is obtained by discretizing the generalized normal distribution proposed in García et al. (Comput Stat and Data Anal 54:2021–2034, 2010), which was derived from the normal distribution by using the Marshall and Olkin (Biometrika 84(3):641–652, 1997) scheme. The particular case \(\alpha =1\) leads us to the discrete half-normal distribution which is different from the discrete half-normal distribution proposed previously in the statistical literature. This distribution is unimodal, overdispersed (the responses show a mean sample greater than the variance) and with an increasing failure rate. We revise its properties and the question of parameter estimation. Expected frequencies were calculated for two overdispersed and underdispersed (the responses show a variance greater than the mean) examples, and the distribution was found to provide a very satisfactory fit.

Keywords

Discretizing Error function Failure rate Fitting  Half-normal distribution 

Notes

Acknowledgments

The authors would like to thank the referees who helped to improve the paper. The research was partially funded by Grants SEJ–02814, P09–SEJ–4739 (Consejería de Economía, Innovación y Ciencia, Junta de Andalucía, Spain) and ECO2009–14152 (MICINN, Spain).

References

  1. Azzalini A (1985) A class of distributions which includes the normal ones. Scand J Stat 12:171–178zbMATHMathSciNetGoogle Scholar
  2. Bliss CI (1953) Fitting the negative binomial distribution to biological data. Biometrics 9:177–200CrossRefMathSciNetGoogle Scholar
  3. Consul PC, Jain GC (1973) A generalization of the Poisson distribution. Technometrics 15(4):791–799CrossRefzbMATHMathSciNetGoogle Scholar
  4. Cordeiro G, Lemonte AJ (2012) On the Marshall-Olkin extended Weibull distribution. Stat Pap. doi: 10.1007/s00362-012-0431-8
  5. Dharmadhikari S, Joag-Dev K (1988) Unimodality, convexity, and applications. Probability and mathematical statistics. Academic Press Inc, BostonGoogle Scholar
  6. García VJ, Gómez-Déniz E, Vázquez-Polo FJ (2010) A new skew generalization of the normal distribution: properties and applications. Comput Stat Data Anal 54:2021–2034CrossRefGoogle Scholar
  7. Gómez-Déniz E (2010) Another generalization of the geometric distribution. Test 19(2):399–405CrossRefzbMATHMathSciNetGoogle Scholar
  8. Gómez-Déniz E, Calderín E (2011) The discrete lindley distribution: properties and applications. J Stat Comput Simul 81(11):1405–1416CrossRefzbMATHMathSciNetGoogle Scholar
  9. Gupta PL, Gupta RC, Tripathi RC (1997) On the monotonic properties of discrete failure rates. J Stat Plan Inference 65:255–268CrossRefzbMATHMathSciNetGoogle Scholar
  10. Gupta PL, Gupta RC, Ong S-H, Srivastava HM (2008) A class of Hurwithz-Lerch zeta distributions and their applications in reliability. Appl Math Comput 196:521–531CrossRefzbMATHMathSciNetGoogle Scholar
  11. Jayakumar K, Mathew T (2008) On a generalization to Marshall-Olkin scheme and its application to Burr type XII distribution. Stat Pap 49:421–439CrossRefzbMATHMathSciNetGoogle Scholar
  12. Keilson J, Gerber H (1971) Some results for discrete unimodality. J Am Stat Assoc 66(334):386–389CrossRefzbMATHGoogle Scholar
  13. Kemp AW (1997) Characterizations of a discrete normal distribution. J Stat Plan Inference 63:223–229CrossRefzbMATHMathSciNetGoogle Scholar
  14. Kemp AW (2008) The discrete half-normal distribution. In: Birkhä (Ed) Advances in mathematical and statistical modeling, pp 353–365Google Scholar
  15. Krishna H, Singh P (2009) Discrete Burr and discrete Pareto distributions. Stat Methodol 6:177–188CrossRefzbMATHMathSciNetGoogle Scholar
  16. Marshall AW, Olkin I (1997) A new method for adding a parameter to a family of distributions with application to the exponential and Weibull families. Biometrika 84(3):641–652CrossRefzbMATHMathSciNetGoogle Scholar
  17. Nakagawa T, Osaki S (1975) The discrete Weibull distribution. IEE Trans Reliab 24(5):300–301CrossRefGoogle Scholar
  18. Navarro J, Ruiz JM (2005) A note on the discrete normal distribution. Adv Appl Stat 5(2):229–245zbMATHMathSciNetGoogle Scholar
  19. Rodríguez-Avi J, Conde-Sánchez A, Sáez-Castillo AJ (2003) A new class of discrete distributions with complex parameters. Stat Pap 44:67–88CrossRefzbMATHGoogle Scholar
  20. Rodríguez-Avi J, Conde-Sánchez A, Sáez-Castillo AJ, Olmo-Jiménez MJ (2004) A triparametric discrete distributions with complex parameters. Stat Pap 445:81–95CrossRefGoogle Scholar
  21. Roy D (2004) Discrete Rayleigh distribution. IEEE Trans Reliab 53(2):255–260CrossRefGoogle Scholar
  22. Xie M, Gaudoin O, Bracquemond C (2002) Redefining failure rate function for discrete distributions. Int J Reliab Qual Saf Eng 9(3):275–285CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • E. Gómez-Déniz
    • 1
    Email author
  • F. J. Vázquez-Polo
    • 1
  • V. García-García
    • 2
  1. 1.Department of Quantitative MethodsUniversity of Las Palmas de Gran CanariaLas Palmas de Gran CanariaSpain
  2. 2.Department of Statistics and Operational ResearchUniversity of CadizCadizSpain

Personalised recommendations